Combined Use of Labetalol and Nifedipine in Controlling the Cardiovascular Response From ECT

Gary S. Figiel, Bernard Deleo, Charles F. Zorumski, Kristin Baker, Arden Goewert, Michael Jarvis, Deborah S. Smith, Gregory Mattingly, Joseph Ruwitch

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Serious cardiac complications have been reported to occur in elderly depressed patients during a course of electroconvulsive therapy (ECT). As a result, cardiac medications are being used more often to dampen the cardiovascular response that occurs during an ECT treatment. Specifically, labetalol (a mixed α- and β-blocker) has been shown to effectively control the heart rate during ECT. However, on occasion, patients may still exhibit sustained elevations of blood pressure during ECT when receiving labetalol. The optimum clinical management of these patients is unclear. The authors report on the safety and efficacy of combining nifedipine with labetalol to control blood pressure during ECT in ten elderly patients whose blood pressures were not adequately controlled by labetalol alone. No adverse effects were noted, nor did nifedipine appear to shorten seizure duration. (J Geriatr Psychiatry Neurol 1993;1:20–24).

Original languageEnglish
Pages (from-to)20-24
Number of pages5
JournalJournal of Geriatric Psychiatry and Neurology
Volume6
Issue number1
DOIs
StatePublished - Jan 1993

Fingerprint Dive into the research topics of 'Combined Use of Labetalol and Nifedipine in Controlling the Cardiovascular Response From ECT'. Together they form a unique fingerprint.

Cite this